Alert archive / Idaho / Wind Advisories in 2020
Wind Advisory 6, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Mar 24, 2020, 12:43 PM MDT for 4 counties in Idaho. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2020, 12:43 PM MDT (18:43 UTC)
- Expired
- Mar 24, 2020, 6:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS Pocatello, ID
Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID
The radar
The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 6.7 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1468 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
796 WWUS75 KPIH 241843 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1243 PM MDT Tue Mar 24 2020 IDZ052-250000- /O.NEW.KPIH.WI.Y.0006.200324T1843Z-200325T0000Z/ Arco/Mud Lake Desert- Including the cities of Mud Lake, INL, and Craters of the Moon NM 1243 PM MDT Tue Mar 24 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...INL, Mud Lake and portions of Craters of the Moon. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Strong crosswinds for highways 20, 26, 28 and 33. Patchy blowing dust may reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
1 follow-up statement
572 WWUS75 KPIH 242334 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 534 PM MDT Tue Mar 24 2020 IDZ052-250045- /O.EXP.KPIH.WI.Y.0006.000000T0000Z-200325T0000Z/ Arco/Mud Lake Desert- Including the cities of Mud Lake, INL, and Craters of the Moon NM 534 PM MDT Tue Mar 24 2020 ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... Winds throughout the Arco and Mud Lake Desert region have decreased and the threat for widespread strong winds has ended. Therefore the Wind Advisory will be allowed to expire at 6 PM MDT. Showers may still provide occasional strong gusts in excess of 35 mph, so drivers should remain cautious through the evening. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Mar 24, 2:30 AM MDT, 10 hours 13 minutes earlier.
Area forecast discussion, Mar 24, 2:30 AM MDT, 10 hours 13 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 230 AM MDT Tue Mar 24 2020 .SHORT TERM...Today through Thursday night. Early morning satellite imagery was showing a low pressure trough sinking south along the NW coast while the regional radar depiction was showing scattered showers lifting ENE across SRN Idaho ahead of the advancing system. Numerical models show a lull in the precipitation activity as we approach daybreak but then ramp it back up this afternoon favoring the higher terrain as SE Idaho falls under an increasingly moist and unstable SW flow aloft as the low drifts further south along the coast. Once again, the models are highlighting breezy conditions throughout the Snake River Plain this afternoon and thunderstorm activity across the SE mountains as it falls under the left-front exit region of the upper jet. Also, the models are showing a fairly enhanced area of precipitation developing along the main baroclinic band stretching across NE Utah tonight. Thus we will continue the Winter Weather Advisory for the Idaho portion of the NRN Wasatch through Wednesday morning. By Wednesday afternoon the upper trough begins to drift inland across the NW states with ongoing convective showers expected to continue across the region. The main dynamical forcing shifts further SE across Utah and so I was not as bullish on adding a mention of thunderstorms to the forecast although we really can't rule out the possibility of a strike or two under the trough. The trough continues to progress slowly through the region and fill Thursday. The GFS was a little more bullish on the idea of diurnal convection favoring the mountain areas whereas the NAM was noticeably drier. I gave the GFS the nod as we continue to have plenty of residual moisture and at least marginally unstable conditions to support isolated to scattered showers...especially if we can manage to get some sunshine early in the day. By Thursday night, the trough axis shifts SE of the region with relatively drier conditions working into the region from the NW as a result. Temperatures continue to drift lower Wednesday and Thursday. .LONG TERM...Friday through next Tuesday. East Idaho in a relative break Friday between departing trough to the south and next incoming Pacific low dropping along the coast. Weak high pressure expected to bring drier conditions and the beginning of a warming trend. Next low brings west/southwest flow for the weekend. ECMWF pushes trough directly east into the northern Plains while GFS and ensembles appear to be trying to develop Pacific low similar to recent systems. Either way, Sunday should be the next chance at precipitation most areas. GFS hints at a little bit of instability for Sunday, but not enough confidence to introduce thunder this far out, though blended toward GFS guidance for increased wind potential. For Monday and beyond, models diverge significantly, so stayed with blended guidance for remainder of the extended. DMH && .AVIATION...Cold front passing through early this morning keeping showers and gusty winds across the region, continuing through the day. Ceilings expected to remain VFR/MVFR though heavier showers could temporarily lower to IFR. KDIJ/KSUN most likely to see the lower ceilings, as well as mix toward SN. Would also not be out of the question to see a lightning strike or two but confidence not quite high enough to mention more than VCSH all terminals. Convection should be mainly diurnally influenced so expected a decrease in precipitation after sunset and overnight. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory continues through 6 AM MDT Wednesday for IDZ060. &&
In the hours before
Local storm report, Mar 24, 9:57 AM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
957 AM MDT TUE MAR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW 3 W CLAYTON 44.25N 114.46W
03/24/2020 E3.5 INCH CUSTER ID TRAINED SPOTTER
OVERNIGHT STORM TOTAL.
&&
JAMLocal storm report, Mar 24, 11:34 AM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1134 AM MDT TUE MAR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM HAIL 1 N MORELAND 43.23N 112.45W
03/24/2020 M0.25 INCH BINGHAM ID NWS EMPLOYEE
&&
ADESMETNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.